Death of an Infant Involving Benzocaine

    Volume 50, Issue 6 (November 2005)

    ISSN: 0022-1198

    CODEN: JFSOAD

    Published Online: 14 September 2005

    Page Count: 3


    Gordon, AM
    Forensic Laboratory Services Bureau, Seattle, WA

    Logan, BK
    Forensic Laboratory Services Bureau, Seattle, WA

    (Received 12 March 2005; accepted 16 June 2005)

    Abstract

    This report describes the death of a four-month-old Hispanic male which may be related to benzocaine toxicity. A toxicological evaluation revealed benzocaine at a concentration of 3.48 mg/L, and postmortem methemoglobin of 36% (normal 0.4-1.5). Methemoglobinemia is a complication of benzocaine toxicity. In light of the toxicology findings, the coroner investigated the source of the benzocaine and discovered that the child was treated with Zenith Goldline Allergen Ear Drops containing 0.25% w/v benzocaine and 5.4% w/v antipyrine. There was an admission by a caregiver that on the day prior to the child's death, he had been treated with three times the prescribed dose. Blood benzocaine concentrations in nine other unrelated cases were determined and concentrations ranged from <0.05–5.3 mg/L (mean 1.48 mg/L). Seven of the nine cases were positive for drugs of abuse, and one additional case was described as a known drug user. Methemoglobin in these benzocaine positive cases ranged from 6–69%; however, methemoglobin concentrations in postmortem cases are frequently elevated and should be interpreted with caution. The unknown significance of the benzocaine, and the circumstances of the case raise questions about the ultimate attribution of this death to SIDS.


    Paper ID: JFS2005125

    DOI: 10.1520/JFS2005125

    ASTM International
    is a member of CrossRef.

    Author
    Title Death of an Infant Involving Benzocaine
    Symposium , 0000-00-00
    Committee E30